Virginia, 2018

Damaging Winds in Virginia, June 24, 2018

June 24, 2018 · NWS LWX · 19 events in 7 counties and zones

A cold front passed through the area on the 24th and it was accompanied by a potent upper-level trough. The upper-level trough caused stronger winds aloft, and storms that developed were able to drag these stronger winds down to the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area on the 24th and it was accompanied by a potent upper-level trough. The upper-level trough caused stronger winds aloft, and storms that developed were able to drag these stronger winds down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 9:26 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 9:26 AM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1026 AM EDT Sun Jun 24 2018

.SYNOPSIS...
Low pressure moving eastward across New England will send a cold
front south across the Mid-Atlantic tonight. High pressure will
build from southern Ontario across the eastern Great Lakes toward
the region Monday into Tuesday, then move into the Atlantic Tuesday
night as a developing warm front approaches from the south. The warm
front should move north into Pennsylvania Wednesday as low pressure
moves from the central Plains to the Great Lakes. A cold front will
follow Thursday as the low moves across the northeastern U.S. The
front will likely fall apart as it crosses. A Bermuda high will then
establish itself over the western Atlantic next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Skies have cleared over some areas this morning with highest
cloud cover over higher elevations, the I-95 corridor and
central/southern MD. Patchy fog is no longer and issue and a
few showers have been moving between DC and near Charlottesville
early this morning but have been dissipating in the last hour.
A front is stalled over our CWA this morning with light flow
over our area.

Low pressure will move offshore from New England today, which in
conjunction with a mid-upper level trough axis, will drag a surface
cold front across the region, mainly during the very late afternoon
to evening hours. South of this boundary, it will be warm and
unstable once again...especially across central Virginia and
southern Maryland where there is a strong probability of SBCAPE
greater than 1000 j/kg. (Some HiResW solutions suggest MUCAPE up to
2000 j/kg. However, there is considerable spread as well, as
evidenced by 3-hour SREF MUCAPE and MLCAPE plumes. Sufficient bulk
shear effective 30-40 kt) exists as well. However, lapse rates
marginal (5.0-5.5 C/km), and westerly flow provides some inhibition,
not to mention the lack of well-defined convergence. Recent RAP/HRRR
runs remain the least robust solutions, with minimal thunderstorm
development.

Do believe that scattered thunderstorms will develop this afternoon,
especially late in the day in vicinity of the subtle surface
boundary and mid-level positive vorticity as they encounter the pool
of unstable air. It is plausible that a strong storm or two could
form. However, there are enough mitigating factors and spread in
model output to preclude more than scattered coverage of
thunderstorms, and no enhanced wording at this time.

Any storms that do develop should move southeast of southern
Maryland by early this evening as the cold front crosses the
forecast area. Cool/dry advection will infiltrate overnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Lower dewpoints (lower-mid 60s) will truly be realized after mixing
resumes Monday morning. Canadian high pressure will reside across
the northeastern United States, providing northwest flow...becoming
northeast by Monday evening. Certainly, more sun and lower
temperatures than this weekend. Highs generally lower-mid 80s. Lows
could drop into the 50s Monday night across northern Maryland and
the Potomac Highlands; lower 60s elsewhere.

High pressure will remain the dominating force into Tuesday. In the
evening, low pressure/shortwave energy will be tracking across the
Great Lakes. The forward speed of this system still in doubt. Have
delayed the arrival of more rain in amplified flow, keeping Tuesday
and Tuesday evening dry, and confining any chance of precip to the
Blue Ridge west late Tuesday night. Have favored climo trends in
identifying this precipitation as just showers. It does remain
possible that some elevated instability may overspread the mountains
after midnight, which can be included later if those trends
hold.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A developing warm front will approach from southern Virginia
Wednesday morning as a surface high shifts off the New England
coast. This front should approach the Mason-Dixon line during the
afternoon as low pressure moves across the Great Lakes from the
central Plains.

The surface low will be occluding and weakening as the upper trough
forcing it fills and gets reabsorbed into the larger scale westerly
flow through the day, but a decent 850-500 mb wind field will result
in substantial speed shear. The aforementioned warm front and the
presence of a lee surface trough will likely result in scattered
showers and thunderstorms Wednesday afternoon and evening. A few
storms could be accompanied by gusty winds given 30-40 kts of mid
level flow, but airmass recovery and destabilization as well as the
magnitude of forcing brings into question how widespread stronger
storms will be.

The surface low will depart up the Saint Lawrence River Valley and
through northeastern CONUS Thursday, with its attendant surface
front dropping southward into the Mid-Atlantic. The upper forcing
will be quickly departing, so the front should largely fall apart by
Friday as it drifts south. Still, a few pop up showers or storms are
possible Thursday afternoon as the front crosses.

Long range operational and ensemble guidance is in unanimous
agreement on the development of surface high pressure developing
over the western Atlantic Friday into next weekend, with a 594+ DM
ridge at 500 hPa overhead. This would result in very warm to hot and
humid weather as 850 hPa temps rise to around 20 C.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
No restrictions are being observed at this moment over the
terminals and am expecting conditions to remain that way until
this afternoon with an increase in cloud cover and the chance of
scattered showers/thunderstorms, however coverage is still
uncertain at this time. Any storms should end by sunset, or
very soon thereafter...from northwest (MRB) to southeast (CHO-
DCA)

A cold front will slowly turn winds more westerly early this
evening. Humidity will be slow to erode though, so another night of
patchy fog possible. At this point, kept vsby restrictions away from
terminals aside from a couple of hours immediately before dawn.

Building high pressure will provide tranquil flight conditions
Monday into Tuesday. Winds will be northwest Monday, with
return flow arriving Tuesday.

Some patchy sub-VFR fog or lower ceilings are possible Wednesday AM
before a weak warm front lifts north toward the PA border. Scattered
showers and a few gusty thunderstorms are possible Wednesday PM
which could result in brief restrictions. Winds will generally be
southerly around 10 kts, gusting to 20 kts Wed afternoon outside of
any convection. A weakening cold front will move south across the
Mid-Atlantic Thu with patchy sub-VFR is possible again in the AM, d
possibly a pop up shower/storm in the afternoon. Winds W AOB 10
kts.

&&

.MARINE...
Winds over the waters are less than 10 kt this morning.
Scattered thunderstorms will develop late this afternoon...a few
of which may contain locally strong winds.

Any thunderstorms will end soon after sunset as a cold front crosses
the waters. Winds will veer west, but mixing not likely to improve
until after sunrise Monday. Guidance suggesting full mixing will
support winds approaching by not reaching Small Craft criteria. Have
capped winds just under at this time.

The pressure gradient will weaken Monday night into Tuesday as high
pressure builds across the waters.

Despite warm air over relatively cooler air Wednesday, the gradient
should be strong enough to result in some SCA level gusts on
southerly flow. Scattered afternoon and evening storms are possible,
more isolated Thursday with lighter winds.

&&

.TIDES/COASTAL FLOODING...
Anomalies should continue to decrease on westerly to northwesterly
flow through Tuesday. Minor flooding is still possible through
Monday morning on the upper tidal Potomac shoreline due to some
added freshwater input, but overall the tidal flood threat should be
very low.

Onshore flow will cause anomalies to increase again during the
middle of the week in tandem with a full moon (Thursday), resulting
in a renewed potential of more widespread (minor) tidal flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...IMR/HTS
SHORT TERM...HTS
LONG TERM...DHOF
AVIATION...IMR/HTS/DHOF
MARINE...HTS/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Jun 24, 4:08 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
508 AM EDT Sun Jun 24 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-250915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
508 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms may produce gusty winds over
the waters this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-250915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
508 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The Roanoke radar (KFCX), 162 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
June 24, 12:56 PM EST
Where
Augusta County, 1.52 mi NNW of West View
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.191, -79.180

A tree was down along the 4500 block of Morris Mill road.

Thunderstorm Wind, Augusta

When
June 24, 1:09 PM EST
Where
Augusta County, 1.6 mi WNW of Millbrook
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.191, -79.056

A tree was down at the intersection of Springhill Road and Berry Farm Road.

Thunderstorm Wind, Clarke

When
June 24, 1:28 PM EST
Where
Clarke County, 2.71 mi ESE of White Post
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.033, -78.054

A horse trailer was blown down a hill. About 30 to 40 trees were damaged or destroyed. Two out buildings with walls were dislodged by 1 to 2 feet from normal position.

Thunderstorm Wind, Clarke

When
June 24, 1:35 PM EST
Where
Clarke County, 5.55 mi SE of Claytonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.026, -77.943

A tree was down near the intersection of Pris Heights Lane and Blue Ridge Mountain Road.

Thunderstorm Wind, Greene

When
June 24, 1:45 PM EST
Where
Greene County, 0.88 mi E of Geer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.299, -78.484

A tree was down near the intersection of Pea Bridge Road and Dyke Road.

Thunderstorm Wind, Albemarle

When
June 24, 1:45 PM EST
Where
Albemarle County, 0.36 mi NE of Boonesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.233, -78.595

A tree was down on the 7000 block of Free Union Road.

Thunderstorm Wind, Greene

When
June 24, 1:45 PM EST
Where
Greene County, 2.01 mi SSE of Kinderhook
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.342, -78.419

A tree was down near the 1200 block of Middle River Road and powerlines were down near the 500 block of Redbud Drive.

Thunderstorm Wind, Loudoun

When
June 24, 1:50 PM EST
Where
Loudoun County, 1.8 mi SSE of Bluemont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.096, -77.807

A tree was down near the intersection of Snickersville Turnpike and Yellow Schoolhouse Road.

Thunderstorm Wind, Loudoun

When
June 24, 1:50 PM EST
Where
Loudoun County, 2.47 mi ESE of Bluemont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.105, -77.778

A tree was down near the intersection of Paxson Road and Airmont.

Thunderstorm Wind, Greene

When
June 24, 1:50 PM EST
Where
Greene County, 0.45 mi W of Standardsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.300, -78.438

A tree was down near the intersection of Madison Road and Dundee Road. A tree was also down at the intersection of Seminole Trail and Fredericksburg Road.

Thunderstorm Wind, Greene

When
June 24, 1:54 PM EST
Where
Greene County, 0.35 mi WNW of Quinque
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.252, -78.406

A tree was down near the 7000 block of Amicus Road. A tree was also down at the intersection of Dairy road and Seminole Trail.

Thunderstorm Wind, Madison

When
June 24, 2:01 PM EST
Where
Madison County, 2.06 mi SSW of Shelby
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.292, -78.333

A tree was down near the intersection of Seville Road and Seminole Trail.

Thunderstorm Wind, Albemarle

When
June 24, 2:09 PM EST
Where
Albemarle County, 1.28 mi ESE of Eastham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.062, -78.399

A tree was down at the 800 block of Hammocks Gap Road.

Thunderstorm Wind, Madison

When
June 24, 2:13 PM EST
Where
Madison County, 1.48 mi SW of Brightwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.403, -78.216

A tree was down on Lonnie Burke Road near north Seminole Trail.

Thunderstorm Wind, Albemarle

When
June 24, 2:14 PM EST
Where
Albemarle County, 60.39 mi N of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.041, -78.490

A tree was down along the 1000 block of Preston Avenue.

Thunderstorm Wind, Albemarle

When
June 24, 2:20 PM EST
Where
Albemarle County, 1.41 mi SW of Rio
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.058, -78.490

A tree was down at the 6000 block of Louisa Road. A tree was also down at the intersection of Gordonsville Road and Stoney Point Pass as well as Riverbend Drive and Pantops Drive.

Thunderstorm Wind, Spotsylvania

When
June 24, 2:48 PM EST
Where
Spotsylvania County, 1.03 mi WNW of Holladay
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.124, -77.888

A tree was down on the 15000 block of Monrovia Road.

Thunderstorm Wind, Spotsylvania

When
June 24, 3:14 PM EST
Where
Spotsylvania County, 1.46 mi ESE of Snell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.142, -77.575

A tree was down on the 7000 block of Morris Road.

Thunderstorm Wind, Spotsylvania

When
June 24, 3:18 PM EST
Where
Spotsylvania County, 0.6 mi E of Thornburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.132, -77.509

A tree was down on the 5000 block of Mudd Tavern Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756933, 756935, 756936, 756937, 756938, 756939, 756943, 756941, 756945, 756958, 756944, 756959, 756960, 756961, 756962, 756963, 756964, 756965, 756966.